Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 87, NWS Louisville, KY

May 27, 2004Hancock County, Ohio County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 27, 2004, 11:00 PM CDT for Hancock County, Ohio County, Kentucky. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2004, 11:00 PM CDT (04:00 UTC)
Expired
May 27, 2004, 11:45 PM CDT
In force
45 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Hancock County, KY, Ohio County, KY

The radar

The Louisville radar (KLVX), 89 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 11:07 PM CDTTSTM WND DMG5 N Hartford, KYTREES AND POWER LINES REPORTED DOWN.
May 27, 11:07 PM CDTTSTM WND DMG5 N Hartford, KYTREES AND POWER LINES REPORTED DOWN.
May 27, 11:12 PM CDTTSTM WND DMGLyonia, KYTREES DOWN AND A FEW POWER OUTAGES.
May 27, 11:12 PM CDTTSTM WND DMGLyonia, KYTREES DOWN AND A FEW POWER OUTAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 7:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WUUS53 KLMK 280400
SVRLMK
KYC091-183-280445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1058 PM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN NORTHWEST KENTUCKY
  OHIO COUNTY IN NORTHWEST KENTUCKY

* UNTIL 1145 PM CDT

* AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM WEST OF LEWISPORT TO 8 MILES     
  NORTHWEST OF HEFLIN...OR FROM 59 MILES SOUTHEAST OF MOUNT CARMEL   
  TO 56 MILES NORTHWEST OF BOWLING GREEN...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HAWESVILLE...ROCKPORT...CENTERTOWN AROUND 1105 PM CDT              
  PELLVILLE...HARTFORD...DEANEFIELD AROUND 1110 PM CDT               
  PATESVILLE...LYONIA AROUND 1115 PM CDT

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3794 8696 3730 8712 3735 8670 3787 8666

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:40 PM CDT, 8 hours 20 minutes earlier.

Area forecast discussion, May 27, 2:40 PM CDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT THU MAY 27 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY)

MORNING CLOUDS HAVE DISSIPATED WITH CU DEVELOPING AS TEMPERATURES
WARM INTO THE 80S. WITH DEW POINTS HIGH AND SURFACE BASED LI/S MINUS
6 TO MINUS 9 ACROSS FA EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE
AREA DURING THE LATE AFTERNOON. CONVECTION HAS ALREADY DEVELOP TO
THE NORTH ACROSS CENTRAL INDIANA WHERE SEVERE THUNDERSTORM WATCH IS
IN EFFECT.

EXPECT ANOTHER ROUND OF STORNG THUNDERSTORMS THIS EVENING AND
OVERNIGHT. WITH GROUND SATURATED FROM PAST SEVERAL DAYS RAINS AND
MORE HEAVY RAIN EXPECTED TONIGHT, WILL KEEP FLOOD WATCH IN EFFECT
THROUGH 4 AM FRIDAY MORNING.

FRONT WILL PUSH SLOWLY SOUTH OVERNIGHT AS HIGH PRESSURE DROPS SOUTH
INTO THE UPPER GREAT LAKES WITH PRECIPITATION SLOWLY ENDING FROM
NORTH TO SOUTH.

WILL FOLLOW BLEND OF GFS AND ETA FOR THE SHORT TERM. HOWEVER WILL
LEAVE SHOWERS IN ON FRIDAY A LITTLE LONGER THAN PREVIOUS FORECAST.
BY FRIDAY NIGHT SHOWERS SHOULD HAVE ENDING ACROSS THE STATE WITH
DRIER AIR SPREADING OVER THE FA FOR SATURDAY. FRONT WILL START
MOVING BACK NORTH AS A WARM FRONT SATURDAY NIGHT AND SUNDAY. AS DEW
POINTS RISE AND AIR BECOMES MORE UNSTABLE...SHOWERS AND
THUNDERSTORMS WILL REDEVELOP OVER THE STATE SATURDAY NIGHT WITH
THUNDERSTORMS CONTINUING SUNDAY INTO THE EXTENDED PERIOD.

USED A BLEND OF GFS AND ETA MOS FOR SHORT TERM.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)

EAST TO WEST NEARLY STATIONARY FRONTAL BOUNDARY WILL PERSIST OVER
THE LOWER OHIO VALLEY INTO MONDAY. TROF MOVES THROUGH THE REGION ON
MONDAY PROVIDING FOR MORE SHOWERS AND THUNDERSTORMS. DRYING FOR THE
REST OF THE EXTENDED WITH BROAD UPPER TROF...EXPECT SEASONAL
TEMPERATURES.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.

&&

SCHOLZ/PYE
Hazardous weather outlook, May 27, 4:30 PM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
530 PM EDT THU MAY 27 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
530 PM EDT (430 PM CDT) THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

VERY MOIST AND MODERATELY UNSTABLE AIR WILL ONCE AGAIN PROVIDE THE
NEEDED CONDITIONS FOR PERIODS OF SCATTERED TO NUMEROUS THUNDERSTORMS
TONIGHT. PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE
A FLOOD WATCH CONTINUES TO BE POSTED. IN ADDITION, SOME
THUNDERSTORMS COULD BE SEVERE. THE PRIMARY THREATS WILL BE DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE AREA INTO THE
UPCOMING WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS.
A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR EXTREME SOUTHERN
KENTUCKY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE REQUIRED TO RELAY
REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. REPORT EXAMPLES INCLUDE DOWNED TREES OR
STRUCTURAL DAMAGE DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND
FLOODING THAT IS BLOCKING ROADWAYS.

In the hours before

Local storm report, May 27, 10:26 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1126 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     WINCHESTER              38.00N 84.19W
05/27/2004                   CLARK              KY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN THE CITY.

&&

SZAPPANOS
Local storm report, May 27, 10:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1136 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             5 S ST. CROIX           38.23N 86.58W
05/27/2004  0.88 INCH        CRAWFORD           IN   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED BY A SHERIFFS DEPUTY ALONG
            ROUTE 37.

&&

XXV
Local storm report, May 27, 10:40 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1140 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     WINCHESTER              38.00N 84.19W
05/27/2004                   CLARK              KY   LAW ENFORCEMENT

            TREES AND POWERLINES REPORTED DOWN ALONG REDHOUSE RD

&&

XXV
Local storm report, May 27, 10:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1141 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             ECKERTY                 38.32N 86.62W
05/27/2004  0.50 INCH        CRAWFORD           IN   LAW ENFORCEMENT

            MARBLE SIZE HAIL REPORTED IN THE CITY.

&&

SZAPPANOS
Local storm report, May 27, 10:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1152 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             9 S ST. CROIX           38.10N 86.58W
05/27/2004  0.88 INCH        PERRY              IN   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED BY A SHERIFFS DEPUTY ALONG
            ROUTE 37.

&&

XXV
Special weather statement, May 27, 10:53 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1153 PM EDT THU MAY 27 2004

INZ091-092-KYZ029>031-034-038-280500-
BULLITT KY-CLARK IN-FLOYD IN-JEFFERSON KY-OLDHAM KY-SHELBY KY-
SPENCER KY-
INCLUDING THE CITIES OF...LOUISVILLE...NEW ALBANY...SHELBYVILLE
1153 PM EDT THU MAY 27 2004

...INTENSE THUNDERSTORMS WILL MOVE INTO THE LOUISVILLE
METROPOLITAN AREA THROUGH 1 AM EDT...

AT 1145 PM EDT, WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS FROM PERRY COUNTY INDIANA TO
WASHINGTON COUNTY INDIANA.

THE POTENTIAL WILL EXIST FOR LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS OVER 60 MPH WITH THIS THUNDERSTORM ACTIVITY. THE
THUNDERSTORMS WILL MOVE INTO THE LOUISVILLE AREA AROUND 1220
AM EDT.

IF A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION SEEK
SHELTER IMMEDIATELY. A TORNADO WATCH IS ALSO IN EFFECT THROUGH 1 AM
EDT.

JB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:07 PM CDTTornado WarningLMKOldham38 min
May 27, 7:39 PM CDTSevere Thunderstorm WarningLMKHenry51 min
May 27, 7:50 PM CDTSevere Thunderstorm WarningLMKShelby40 min
May 27, 7:53 PM CDTSevere Thunderstorm WarningLMKOldham37 min
May 27, 7:54 PM CDTTornado WarningLMKHenry36 min
May 27, 7:58 PM CDTTornado WarningLMKHenry32 min
May 27, 8:01 PM CDTSevere Thunderstorm WarningLMKJefferson44 min
May 27, 8:05 PM CDTFlash Flood WarningLMKHenry, Oldham115 min
May 27, 8:18 PM CDTSevere Thunderstorm WarningLMKBullitt, Spencer57 min
May 27, 8:33 PM CDTSevere Thunderstorm WarningLMKFranklin, Shelby42 min
May 27, 8:36 PM CDTSevere Thunderstorm WarningLMKMeade39 min
May 27, 8:38 PM CDTTornado WarningLMKScott37 min
May 27, 8:40 PM CDTSevere Thunderstorm WarningLMKHardin50 min
May 27, 9:05 PM CDTSevere Thunderstorm WarningLMKFayette, Woodford55 min
May 27, 9:13 PM CDTFlash Flood WarningLMKBullitt, Jefferson3 hr
May 27, 9:13 PM CDTSevere Thunderstorm WarningLMKBourbon, Harrison47 min
May 27, 9:26 PM CDTTornado WarningLMKFayette34 min
May 27, 9:33 PM CDTSevere Thunderstorm WarningLMKClark47 min
May 27, 9:47 PM CDTSevere Thunderstorm WarningLMKGarrard, Jessamine43 min
May 27, 9:53 PM CDTSevere Thunderstorm WarningLMKMadison52 min
May 27, 10:46 PM CDTSevere Thunderstorm WarningLMKMeade29 min
May 27, 11:11 PM CDTTornado WarningLMKMeade34 min
May 27, 11:16 PM CDTSevere Thunderstorm WarningLMKBreckinridge44 min
May 27, 11:22 PM CDTSevere Thunderstorm WarningLMKJefferson23 min
May 27, 11:22 PM CDTTornado WarningLMKBullitt53 min
May 27, 11:26 PM CDTSevere Thunderstorm WarningLMKGrayson34 min
May 27, 11:41 PM CDTSevere Thunderstorm WarningLMKHardin34 min
May 27, 11:48 PM CDTSevere Thunderstorm WarningLMKNelson42 min
May 27, 11:54 PM CDTFlash Flood WarningLMKBullitt2 hr
May 28, 1:02 AM CDTSevere Thunderstorm WarningLMKCasey43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.